A Powerful Treatment For Paracetamol Overdose!
Have you ever wondered what happens when someone takes an overdose of paracetamol? Paracetamol is a safe pain reliever when used as directed by a doctor, however, when ingested in large amounts it is DEADLY. A lethal dose of paracetamol is probably one of the worst types of poisoning because it causes liver failure. If an overdose lasts too long and liver damage occurs, the only possible treatment is liver transplantation.
Fortunately though, help is at hand in the emergency room. There is an antidote to treat an overdose of paracetamol. The antidote is a remarkable compound called acetyl cysteine. If an overdose of paracetamol is quickly treated with acetyl cysteine, the liver can be saved.
The reason for this is due to the mechanism by which paracetamol is processed by the liver. The paracetamol molecule is broken down into four main metabolites in the liver. Three of them are completely harmless and represent up to 80% of metabolic by-products. The remaining 20% is converted into a highly reactive compound known as n-acetyl-p-benzoquinone imine, otherwise known as NAPQI for short. Luckily for your liver, this toxic compound can be rendered harmless by using the body’s most abundant cellular antioxidant, glutathione.
This is why small doses of paracetamol are safe, since the liver is able to process small amounts of NAPQI safely using its glutathione stores. However, if you take too much, large amounts of NAPQI are produced and liver glutathione stores are quickly depleted. Once they’re gone, the free NAPQI wreaks havoc by damaging proteins and nucleic acids in liver cells, killing them.